Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Site with SSRI Discontinuation Advice SLS

Posted by 49er on April 26, 2010, at 6:22:12

In reply to Re: Site with SSRI Discontinuation Advice 49er, posted by SLS on April 25, 2010, at 10:25:55

> > I have usually tapered my meds anywhere from 5 to 10% of current dose every 3 to 6 weeks
>
> I would be interested to know how this formula was arrived at. It sounds a bit lengthy. Was it through empirical investigation pooling data using multiple subjects or something theoretical and padded with headroom just to be on the safe side. Perhaps this schedule hits is target. I really don't know. Does one size fit all?
>
> One thing that I read recently, which seems counterintuitive and goes against traditional thought, is that a gradual taper does not protect one from relapse when compared to rapid tapers. I would worry about rebound depression, though.
>
> > You may be one of the lucky ones who can taper faster
>
> I'll just poke a little here. I certainly do not advocate dropping the dose of an antidepressant precipitously. What would it hurt, though, to taper faster than you suggest so as to evaluate what an individual's brain will accomodate? If, during the less gradual taper, withdrawal symptoms become robust, one can simply raise the dosage if necessary and adjust the taper rate. It might save one from a commitment to months and months of time which one could otherwise use to trial other drugs or accomplish a drug-free state.
>
>
> - Scott

Hi Scott,

You're asking some good questions.

Unfortunately, there are hardly any studies on withdrawal and I don't anticipate that there will be. If I elaborate, then it will turn into a rant:).

I asked this same question a few years ago on the Paxil Progress Boards. Initially, they were recommending that people drop the dose by 2.5mg.

But then one person was having a horrible time with withdrawal and was hospitalized. The psychiatrist she saw recommended the 10% rule. Since the owner of the board is an RN, she felt that made alot more sense and went with that as the recommendation.

However, they too stress that one size does not fit all. But it seems that people on the boards who try to taper too fast have alot more problems than people who taper slowly judging by the posts.

Regarding your question about why not see if you can taper quickly initially, here is the problem from my understanding of how withdrawal works.

You may not have any problems initially but constantly tapering too quickly can cause a cumulative effect on your body with withdrawal symptoms. Sure, you can go back and updose but just like when you're staring meds, it takes quite awhile for your body to get stabilized. So really, how are you saving time?

You might be one of the lucky ones and I definitely don't dispute the fact that some people don't need to to follow the 10% rule. The problem is you won't know for awhile because of the delayed effect and if you're one of the unlucky ones, it could set you back alot more than if you had tapered slowly initially.

Unfortunately, as I said at the beginning, there are no studies to guide people on this. So folks have to make the best decision they can.

49er


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:49er thread:943655
URL: http://www.dr-bob.org/babble/20100425/msgs/945115.html